ADRs Affecting Skin (Mucosa) and Appendages

Rash is listed as the 6th most common ADR associated with the top 200 drugs dispensed by U.S. community pharmacies.9 However, rash is a general term and CIOMS discourages its use as it encompasses virtually all skin eruptions.8 Pruritus or itching may be a symptom of primary skin lesions or less frequently that of a systemic disease.11 However, itching may also be the result of drug-induced histamine release by mast cells unrelated to the immune system or it may reflect a bona fide drug-related allergic reaction.11

Opioid analgesics have a central pruritic action and also have the ability to induce peripheral histamine release.1 Vancomycin and ciprofloxacin can cause red man syndrome characterized by itching followed by the emergence of a "rash" or hives, i.e., urticaria.1 Other drugs that can cause itching and urticaria include NSAIDs, penicillin, and some antifungal agents. These reactions are unrelated to IgE-induced mast cell degranulation and have been called anaphylactoid or pseudoallergic reactions.8

Urticaria is a well-circumscribed erythematous, pruritic plaque on skin associated with the release of histamine and other vasoactive substances from mast cells and basophils resulting in intradermal edema caused by vasodilation.8,11 As noted, this may be due to direct non-allergenic activation of mast cells by drugs or drug-induced cyclooxygenase inhibition-related mast cell degranulation. Chronic urticaria is usually idiopathic or it may be associated with auto-antibodies to IgE receptors causing mast cell degranulation.11

Acute urticaria most often reflects a hypersensitivity or allergic reaction in which allergen-bound IgE initiates mast cell and basophil degranulation (Figures 6 and 7).11 It may be noted in susceptible patients within minutes or hours following exposure usually by contact or inhalation to an allergen such as latex proteins; and it may be precipitated by exposure to many prescription and over-the-counter medications. A common feature of pruritus and urticaria is subcutaneous and submucosal angioedema of target tissues.8,11

Figure 6.

Photo of acute urticaria following the oral administration of penicillin.

Figure 7.

Photo of acute urticaria following the oral administration of penicillin.

Acute urticaria following the oral administration of penicillin.

Angioedema may be acute and chronic. Chronic angioedema is rarely IgE-mediated; it is usually idiopathic and may be caused by the chronic ingestion of certain drugs (e.g., penicillin), preservatives, milk, and food additives; and a few cases are hereditary.12 Acute angioedema may reflect a localized IgE-mediated reaction. However, swelling of the extremities, face, lips (Figure 8), tongue, oropharynx (Figure 9), and larynx along with stridor, wheezing, and hypotension are harbingers of systemic anaphylaxis.8,12

Figure 8.

Photo of acute angioedema of the lips and oropharynx following the oral administration of penicillin.

Figure 9.

Photo of acute angioedema of the lips and oropharynx following the oral administration of penicillin.

Acute angioedema of the lips and oropharynx following the oral administration of penicillin.

Mucocutaneous ADRs of interest to oral healthcare providers include erythema multiforme (EM). EM is an acute T cell-mediated cytolytic reaction usually to the herpes simplex virus. However, in may be precipitated by NSAIDs, penicillins, anticonvulsants, and sulfonamides. Cutaneous lesions begin as erythematous papules that progress to form the more characteristic iris or target lesions (Figure 10).13-16 Hemorrhagic crusting of the lips (Figure 11) and vesiculoerosive lesions on unattached oral mucosal tissues are diagnostic.

Figure 10.

Photo of characteristic iris or target lesions of the skin and serohemorrhagic crusting of the lips associated with erythema multiforme following the administration of ibuprofen.

Figure 11.

Photo of characteristic iris or target lesions of the skin and serohemorrhagic crusting of the lips associated with erythema multiforme following the administration of ibuprofen.

Characteristic iris or target lesions of the skin and serohemorrhagic crusting of the lips associated with erythema multiforme following the administration of ibuprofen.

Severity of EM varies from mild (EM minor) to moderate (EM major) and to potentially fatal Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN).8,13-16 The majority of SJS and TEN is precipitated by drugs. Oral features of SJS and TEN are similar to those associated with EM. The major difference between SJS and TEN is the distribution of dermal lesions. SJS affects <10% of the body surface while TEN affects >30%. Skin involvement of 15 to 30% of the body surface is considered SJS-TEN overlap.

Extrinsic antigenic sources such as drugs have been identified as agents responsible for oral lichen planus (OLP)-like lesions. Drugs such as NSAIDs and ACE inhibitors can act as haptens and alter the antigenicity of epithelial self-antigens. OLP that can be traced to an extrinsic cause is more properly termed a lichenoid reaction.8,13-16 Oral lichenoid lesions most often affect the buccal mucosa (Figures 12 and 13), gingivae, the lateral border of the tongue and may be "reticular," erythematous, or atrophic.

Figure 12.

Photo of lichenoid stomatitis in a patient with rheumatoid arthritis taking ibuprofen.

Figure 13.

Photo of lichenoid stomatitis in a patient with rheumatoid arthritis taking ibuprofen.

Lichenoid stomatitis in a patient with rheumatoid arthritis taking ibuprofen.

Arthralgia is the 24th most common ADR associated with the top 200 drugs.9 Arthralgia may be described as sharp or dull, stabbing, burning or throbbing, and may range in intensity from mild to severe. Drugs associated with arthralgia include ACE-inhibitors, bisphosphonates, fluoroquinolones, corticosteroids, and vaccines. However, only rarely is arthralgia the result of an adverse reaction to a drug.17 The most common cause of arthralgia is arthritis; other causes include injury and infection.